A new study, led by researchers from King's College London, has found a link between long-term use of antidepressants and sustained weight gain. The research, collating medical data from over 300,000 adults monitored over a decade, suggests that widespread, and increasing, antidepressant use could be contributing to growing obesity levels worldwide.

A great deal of research has examined the link between short-term antidepressant usage and weight gain, but very little work has been done examining any long-term associations. This new study, using data from the UK Clinical Practice Research Datalink, collated information on 314,449 subjects, monitored across a 10-year period.

The results found that the largest associated weight gains on antidepressants were seen to occur during the second and third years of treatment. Across the second year of treatment with an antidepressant, subjects were 46 percent more likely to gain five percent more weight than those not taking antidepressants.

The results were consistent even after adjusting for factors such as sex, age and other unrelated health conditions. Interestingly, the study also found the weight increases were consistent regardless of the individual's starting weight, meaning it was just as likely that someone of normal weight would move up into an overweight group as someone overweight would move up into an obese classification.

Breaking down the results by individual antidepressant drugs revealed most agents resulted in similar levels of weight gain. The only outlier was the rarely prescribed mirtazapine, which displayed a notably higher correlation with weight gain.

The big challenge in interpreting results from a large-scale observational study such as this is trying to ascertain how causal this connection could be. The problem when considering a condition such as depression is that it is so interrelated with obesity that it's hard to suggest the weight gain noted here is definitively a result of the antidepressant drug.

The authors acknowledge the limitations of this observational study, but suggest its findings could help confirm previously reported causal associations between initiating antidepressant treatments and weight gain based on the large number of study participants and length of follow up. But in lieu of a clear mechanism explaining how antidepressants directly manifest weight gain this is simply an interesting, but not particularly actionable, piece of research.

Rafael Gafoor, lead author on the study, addresses any over-reactive implications from the research saying, "It's important to stress that no patients should stop taking their medication and that if they have any concerns they should speak with their doctor or pharmacist."

The new study was published in The British Medical Journal.

Source: BMJ via EurekAlert